Iowa, 2011

Hail in Iowa, June 8, 2011

June 8, 2011 · NWS DMX · 23 events in 6 counties and zones

A very warm and humid airmass was in place over Iowa on the 8th. High temperatures were in the low to mid 90s, with dewpoint readings around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$195,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm and humid airmass was in place over Iowa on the 8th. High temperatures were in the low to mid 90s, with dewpoint readings around 70. A cold front moved into Iowa and pushed southeastward through the state during the late afternoon and evening hours. The airmass was initially capped over Iowa with 700 mb temperatures of +10 to +13 C. CAPE was in the 3000 to 4000 J/kg range, with about 900 J/kg available in the -10 to -30 C layer of the atmosphere. The freezing level was over 14,500 feet. The LCL height was quite high, 1500 to 2000 meters initially, however as moisture worked into the area, precipitable water values increased to 1.5 to 1.75 inches, and the LCL fell to under 1000 meters. The atmosphere was moderately sheared, with 30 to 40 kts available. Thunderstorms formed northeast of Iowa initially and gradually developed southwestward along the cold front, back into Iowa. The storms continued build back into central Iowa. The primary mode of severe weather came in the form of hail. Numerous reports of 1 to 2 inch diameter hail were received. Hail, nearly baseball in size, fell in Jasper County near Baxter. Most of the severe weather was concentrated in northeast Polk, Story, Marshall, Jasper, and Tama Counties. A gustnado was reported for a brief period south of Hudson in Black Hawk County. There was little in the way of high wind reported with the storms in spite of the fact there was nearly 1500 J/kg of downdraft CAPE available. Gusty winds occurred, but were below severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 8, 2:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED JUN 08 2011

.SHORT TERM /TONIGHT/...
CDFNT CONTINUES TO MAKE SLOW PROGRESS TO THE SOUTHEAST.  INIT WSHFT
BOUNDARY IS OUT AHEAD OF THE TRUE COLD AIR WITH DEW POINT
DISCONTINUITY SHOWING THE REAL PUSH OF COOLER AIR.  EXPECT TO SEE
SOME TSRA DVLPMT TWD EVE...BUT AHEAD OF SNST AS THE CAP WEAKENS.
TSRA THIS EVE SHOULD BE ALONG AND S OF A KCID-KDSM-KRDK LINE WITH A
NARROW WINDOW FOR POTENIAL SVR WX AND +RA.  FRONT WILL STALL OVR NGT
WITH SOME WAA BEGINNING TO TAKE PLACE AFT MIDN.  FOR THAT
REASON...WENT FOR FAIRLY STRONG POPS FOR THE OVR NGT PD.  MOS TEMPS
LOOK REASONABLE FOR MINS TNGT WITH BULK OF THE PUSH EARLY ON.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
A RELATIVELY ACTIVE PATTERN IS EXPECTED IN THE LONG TERM ALTHOUGH A
BREAK IS EXPECTED DURING THE WEEKEND.  INITIALLY ON THURSDAY...
CONVERGENCE WILL BE MAXIMIZED ALONG THE BOUNDARY IN SOUTHERN IA
WHERE ONGOING CONVECTION IS EXPECTED ON THURSDAY MORNING.  HAVE GONE
WITH HIGH LIKELY POPS AS ELEVATED CONVECTION MOVES ACRS THIS AREA.
SOME THREAT OF SEVERE WEATHER WILL EXISTS...MAINLY FROM HAIL ALONG
WITH HEAVY RAINFALL AS PWATS INCREASE TO NEARLY 2.00 BY THURSDAY
MORNING.  CONVECTION WILL BEGIN TO BUILD TO THE NORTH BY LATER IN
THE DAY AS UPPER SYSTEM PASSES THROUGH THE ROCKIES AND INTO THE
PLAINS.  SFC WAVE DEVELOPMENT IN NORTHEAST KANSAS WILL ENHANCE
THETA-E ADVECTION ACRS WESTERN IA BY LATER IN THE AFTERNOON ACRS THE
WEST.  SEVERE CONVECTION WILL REMAIN POSSIBLE DURING THIS TIME
ALTHOUGH IT SHOULD REMAIN MAINLY ELEVATED WITH HAIL AND POSSIBLY
SOME WIND DEPENDING ON THE DEPTH OF THE NEAR SFC INVERSION.
WIDESPREAD CONVECTION WILL PERSIST INTO THURSDAY NIGHT AS WAVE LIFTS
INTO THE STATE AND MOIST LOW LEVEL FLOW CONTINUES INTO THE STATE
WITH LLJ FOCUSED INTO CENTRAL IOWA.  HEAVY RAIN WILL REMAIN A
POSSIBILITY THROUGH THIS TIME WITH PWATS REMAINING FROM 1.75 TO 2
INCHES.  AREAL COVERAGE WILL BEGIN DIMINISH ON FRIDAY AS MAIN
SYNOPTIC FORCING SHIFTS TO THE EAST ALONG WITH THE SFC WAVE.  MAIN
CONCERN WILL BE SOME REDEVELOPMENT IN THE SOUTHEAST THIRD OR SO OF
THE CWA BY AFTERNOON AHEAD OF THE LOW.

AT THIS POINT...IT APPEARS WEAK SFC RIDGING WILL BUILD ACRS THE
STATE INTO THE WEEKEND WITH DRY CONDITIONS ON SATURDAY INTO EARLY
SUNDAY.  HOWEVER...GFS AND EURO INDICATE A QUICK RETURN TO WAA AND
MOISTURE RETURN ON SUNDAY AS SFC RIDGING SLIDES TO THE EAST.
THEREAFTER...WILL SEE A DAILY THREAT OF THUNDERSTORMS WITH NEARBY
SFC BOUNDARIES AND MOISTURE FLOWING INTO THE REGION.  SEVERE
CONVECTION WILL REMAIN POSSIBLE BUT DOES NOT APPEAR WIDESPREAD OR
OVERLY INTENSE AS SHEAR STAYS LIMITED.  TEMPERATURES WILL BE MUCH
COOLER THROUGH SATURDAY BEFORE SOME MODERATION INTO EARLY NEXT WEAK
TO SEASONABLY WARM CONDITIONS.

&&

.HYDROLOGY...
A DECENT THREAT FOR SIG RAINFALL IS TRYING SETUP WITH CDFNT STALLING
LATER TNGT THROUGH THE NEXT FEW DAYS.  ATTM THINKING IS THAT
DYNAMICS ARE NOT ALL THERE FOR A BIG EVENT TNGT.  WOULD SEE 1/2-1
INCH OVR A WIDE AREA...BUT WITH ONLY 20 KTS OR SO OF WIND AT H8
DON'T THINK IT WILL GET OUT OF HAND.  THIS COULD SET THE STAGE IF WE
DO GET ANOTHER EVENT THU NGT...WHICH SEEMS MORE LKLY.

&&

.AVIATION...08/18Z
CFFNT NERN IA INTO THE SWRN CORNER WILL PUSH SOUTHEAST OF THE TAF
SITES BY THIS EVE.  FIRST ROUND OF TSRA IS EXPECTED LATER THIS
AFTN...MAINLY AFFECTING THE KOTM AREA.  COULD SEE TSRA BRUSH KDSM
AND KALO...BUT IT WILL BE PRETTY ISOLD.  CONDS WILL DETEROIRATE OVR
NIGHT AS THE FRONT STALLES.  TSRA WILL BECOME MORE WDSPRD ACRS SRN
IA WITH ISOLD TSRA IN THE N LATE TNGT OR THU MRNG.  ATTM DID NOT GO
WITH MVFR CONDS WITH CIGS...HOWEVER IF TSRA BCM MORE WDSPRD WOULD
NOT BE SURPRISED TO SEE THE SRN HALF OF THE STATE HAVE CIGS FALL BLO
030.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUN 11
LONG TERM...COGIL
AVIATION...MS JUN 11
Hazardous weather outlook, Jun 8, 2:40 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 8 2011

IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-
340 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-091100-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
340 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA TONIGHT.
THERE IS A THREAT FOR SEVERE THUNDERSTORMS FOR A BRIEF PERIOD THIS
EVENING. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH HIGH
WINDS A SECONDARY THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE
THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH FRIDAY
NIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. ADDITIONAL STORMS ARE
EXPECTED SUNDAY NIGHT THROUGH MONDAY. SOME STORMS THROUGH FRIDAY NIGHT
WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT.
HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL STORMS ARE POSSIBLE
SUNDAY NIGHT THROUGH EARLY WEDNESDAY. IT IS TOO EARLY TO
DETERMINE THE SEVERE THREAT FOR STORMS LATER THIS WEEKEND AND NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM UNTIL 1000 PM TONIGHT.

The radar

The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Grundy

When
June 8, 4:15 PM CST
Where
Grundy County, Reinbeck
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.320, -92.600

Hail, Tama

When
June 8, 4:27 PM CST
Where
Tama County, 2.65 mi ESE of Lincoln
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.260, -92.630

Hail, Tama

When
June 8, 4:29 PM CST
Where
Tama County, 0.86 mi NE of Lincoln
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.280, -92.670

Hail, Tama

When
June 8, 4:34 PM CST
Where
Tama County, 1.72 mi SE of Lincoln
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.250, -92.660

Dime to quarter size hail reported.

Hail, Polk

When
June 8, 4:40 PM CST
Where
Polk County, 0.86 mi NE of Ankeny
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.740, -93.610

Hail, Tama

When
June 8, 4:40 PM CST
Where
Tama County, 4.81 mi WSW of Buckingham
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.250, -92.540

Hail, Polk

When
June 8, 4:45 PM CST
Where
Polk County, 1.24 mi NE of Ankeny
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.740, -93.600

Hail, Polk

When
June 8, 4:48 PM CST
Where
Polk County, 0.86 mi NE of Ankeny
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.740, -93.610

Hail, Tama

When
June 8, 5:06 PM CST
Where
Tama County, 0.86 mi NW of Gladbrook
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.190, -92.710

Hail was dime to quarter size.

Hail, Tama

When
June 8, 5:18 PM CST
Where
Tama County, 4.61 mi W of Traer
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.200, -92.560

Hail, Marshall

When
June 8, 5:19 PM CST
Where
Marshall County, State Center
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.020, -93.170

Hail, Story

When
June 8, 5:23 PM CST
Where
Story County, 0.51 mi W of Collins
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.900, -93.310

Hail, Story

When
June 8, 5:25 PM CST
Where
Story County, 2.66 mi WSW of Collins
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.890, -93.350

Hail, Story

When
June 8, 5:33 PM CST
Where
Story County, 2.58 mi NW of Collins
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.930, -93.330

Trained spotter reported quarter size hail at the intersection of 690th and 295th northwest of Collins. Relayed by county EM.

Hail, Marshall

When
June 8, 5:45 PM CST
Where
Marshall County, 0.69 mi N of Melbourne
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.940, -93.100

Hail, Tama

When
June 8, 5:45 PM CST
Where
Tama County, 3.7 mi SE of Buckingham
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.240, -92.390

Hail, Polk

When
June 8, 5:53 PM CST
Where
Polk County, 2.59 mi NE of Ankeny
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.760, -93.590

Hail, Jasper

When
June 8, 6:28 PM CST
Where
Jasper County, 0.69 mi N of Baxter
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
41.830, -93.150

Hail, Jasper

When
June 8, 6:30 PM CST
Where
Jasper County, 2.58 mi NE of Baxter
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.850, -93.120

Hail, Jasper

When
June 8, 6:33 PM CST
Where
Jasper County, 2.58 mi NE of Baxter
Measured
2.25 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.850, -93.120

Largest stone measured 2.25 inches in diameter.

Hail, Jasper

When
June 8, 6:35 PM CST
Where
Jasper County, 2.92 mi NE of Baxter
Measured
2.5 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.850, -93.110

Hail, Marshall

When
June 8, 6:48 PM CST
Where
Marshall County, 1.24 mi SW of Laurel
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.870, -92.950

Golf ball size hail reported.

Hail, Marshall

When
June 8, 6:50 PM CST
Where
Marshall County, 0.51 mi E of Laurel
Measured
0.75 in hail
Crop damage
$20,000
Reported by
Amateur Radio
Coordinates
41.880, -92.920

Amateur radio operator in Laurel reported hail falling heavily, mostly penny size, shredding leaves off of trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297563, 297559, 297560, 297562, 297561, 297566, 297565, 297568, 297567, 297569, 297570, 297572, 297571, 297573, 297574, 297575, 297582, 297576, 297577, 297579, 297580, 297581, 297578.